Alert archive / Indiana / Small Craft Advisories in 2024

Small Craft Advisory 21, NWS Northern Indiana

March 12, 2024

NWS Northern Indiana issued this small craft advisory at Mar 12, 2024, 4:08 AM EDT. It took effect at Mar 12, 2024, 11:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 12, 2024, 4:08 AM EDT (08:08 UTC)
In effect from
Mar 12, 2024, 11:00 AM EDT
Expired
Mar 12, 2024, 8:00 PM EDT
In force
9 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

276 
WHUS73 KIWX 120808
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
408 AM EDT Tue Mar 12 2024

LMZ043-046-121615-
/O.NEW.KIWX.SC.Y.0021.240312T1500Z-240313T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
408 AM EDT Tue Mar 12 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
EDT THIS EVENING...

* WHAT...Southwest winds 10 to 20 knots with gusts to 25 knots
  late this morning through early this evening. Waves 1 to 3 
  feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 11 AM this morning to 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
779 
WHUS73 KIWX 121447
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1047 AM EDT Tue Mar 12 2024

LMZ043-046-122300-
/O.CON.KIWX.SC.Y.0021.240312T1500Z-240313T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1047 AM EDT Tue Mar 12 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 20 knots. Gusts up to 25 knots 
  possible.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
419 
WHUS73 KIWX 121944
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
344 PM EDT Tue Mar 12 2024

LMZ043-046-130000-
/O.CON.KIWX.SC.Y.0021.000000T0000Z-240313T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
344 PM EDT Tue Mar 12 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Wind gusts up to 25 knots possible.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
295 
WHUS73 KIWX 122358
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
758 PM EDT Tue Mar 12 2024

LMZ043-046-130100-
/O.EXP.KIWX.SC.Y.0021.000000T0000Z-240313T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
758 PM EDT Tue Mar 12 2024

...SMALL CRAFT ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING...

Winds will continue to quickly subside this evening.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Mar 12, 1:55 AM EDT, 2 hours 13 minutes earlier. Its key messages:

  • Well above normal temperatures to dominate through Wednesday.
  • Low confidence on chances for measurable rainfall focused on late Wednesday night through Thursday night.
  • Cooler, but still above normal temperatures finish out the forecast period.
Area forecast discussion, Mar 12, 1:55 AM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
155 AM EDT Tue Mar 12 2024

.KEY MESSAGES...

- Well above normal temperatures to dominate through Wednesday.

- Low confidence on chances for measurable rainfall focused on
  late Wednesday night through Thursday night.

- Cooler, but still above normal temperatures finish out the
  forecast period.

&&

.DISCUSSION...
Issued at 328 PM EDT Mon Mar 11 2024

Tonight through Wednesday.

Generally quiet conditions are expected for the next 24 to maybe 48
hours as the region remains removed from any major systems. Much
above normal temperatures will dominate with highs climbing well
into the 60s Tuesday and for parts of the area Wednesday.

The only fly in the ointment lies with a disturbance moving east
through Idaho and Utah which will reach western portions of the area
towards 12Z Wed. The system will only have some limited Pacific
moisture to work with and looks to be slowly weakening as it
approaches. While some rain chances may impact locations west of us
Tuesday night as a pocket of steep lapse rates help with lift, it
appears to be a more challenging environment for the system entering
IN. Trend continues to be a lowering, but not elimination, of pops
late Tuesday night.  Pops have been removed from Wednesday as brief
subsidence behind the wave should keep things in check.

Wednesday night into Monday.

A more active pattern may setup for this period as deep low pressure
located near/south of the Gulf of Alaska dives south into western AZ
by 12Z Thurs and a series of disturbances associated with it move
towards the southern Great Lakes. The first of these waves will be
arriving Wednesday night into early Thursday bringing the first
chance for measurable rainfall. Low pressure will develop in
response to the wave, with a warm front nosing into the forecast
area Wednesday night and then likely stalling somewhere across N
Indiana/S Lower MI as the sfc low moves east. While GOM moisture
will begin to advect into the area as the trough continues to dig in
the SW states, concerned that quality of the moisture, at least for
Wed ngt/Thu may be somewhat limited. PWATs do increase to 0.75" to
around 1", which is quite moist for this time of year, but not
breaking any records. Models vary quite a bit with precip
development along the front as a series of waves move along it. In
addition, convection is likely to take shape south of the area which
could impact the moisture feed. While reservations exist on the
categorical pops at least one period of much higher pops in the
Thursday and Thursday night time frame appears reasonable with the
sfc low moving east and increasing forcing/overrunning occurring.
Sufficient elevated instability should exist to keep a mention of
thunder, but concerns for severe appear quite limited. A series of
northern stream waves will come into the picture later Friday to
bring the first of several shots of cooler air. This wave will still
allow for continued near/above normal temps in the 40s and 50s but
should have little precip with it.

A more pronounced northern stream wave will dive south Saturday,
with much less moisture to work with for this system. The main
feature will end up being sharply colder air arriving to end the
forecast period (back below normal). A few showers may accompany the
front, but nothing much to write home about.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 150 AM EDT Tue Mar 12 2024

Persistence forecast largely utilized for the 06Z TAFs, with
overall synoptic setup similar to the past 24 hours. Weak
cyclogenesis continues across the Upper Midwest with another
surface low working east from the lee of the Rockies. These
pressure systems combined with expansive low level anticyclone
across the southeast CONUS will lead to continued broad low
level southwesterly flow across the region. Short term forecast
soundings would suggest a potential once again of some 25 knot
southwest gusts late morning into this afternoon. Gusts should
drop off a little more abruptly after 23Z as cyclone across the
Great Lakes fills and pressure gradient slackens. Next upstream
short wave should impact areas mainly south of northern Indiana
tonight into early Tuesday, but some mid and high warm advection
induced clouds will likely work across the area late tonight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...Marsili
AVIATION...Roller
Hazardous weather outlook, Mar 11, 11:08 PM EDT, 5 hours before
Hazardous Weather Outlook
National Weather Service Northern Indiana
1108 PM EDT Mon Mar 11 2024

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-130315-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
1108 PM EDT Mon Mar 11 2024 /1008 PM CDT Mon Mar 11 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible late Wednesday night into Thursday night.
The storms are not expected to become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-130315-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1108 PM EDT Mon Mar 11 2024

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible late Wednesday night into Thursday night.

Nearby

Small Craft Advisories in Indiana, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.